Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 95, NWS Lake Charles, LA

August 7, 2016Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 7, 2016, 10:46 PM CDT for Rapides Parish, Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 10:46 PM CDT (03:46 UTC)
Expired
Aug 7, 2016, 11:45 PM CDT
In force
59 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rapides Parish, LA

The radar

The Ft Polk radar (KPOE), 61 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3530 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WUUS54 KLCH 080346
SVRLCH
LAC079-080445-
/O.NEW.KLCH.SV.W.0095.160808T0346Z-160808T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1046 PM CDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL RAPIDES PARISH IN CENTRAL LOUISIANA...

* UNTIL 1145 PM CDT

* AT 1045 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KOLIN...OR
  NEAR PINEVILLE...MOVING SOUTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALEXANDRIA...PINEVILLE...KOLIN...POLAND...RUBY AND WOODWORTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3133 9226 3114 9223 3111 9257 3135 9242
TIME...MOT...LOC 0345Z 013DEG 18KT 3127 9239 

HAIL...1.00IN
WIND...60MPH
 
$$

K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:54 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 7, 9:54 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
954 PM CDT SUN AUG 7 2016

.DISCUSSION...
Based on latest satellite and radar trends, expecteing an area of
showers and thunderstorms to move into central Louisiana tonight
and spread south and west through the remainder of the night. Will
have to watch for possible gusty winds and lightning.

&&

.PREV DISCUSSION... /issued 652 PM CDT SUN AUG 7 2016/

AVIATION...
Activity conts to wane this eve and is xpcd to end ovr the nxt
svrl hrs. Looking for VFR wx thru the ovrnght hrs... and some
br aftr midnight. Few cu around 035 aftr sr tmrw otherwise
storms again drg the late mrng/aftn hrs.

PREV DISCUSSION... /issued 309 PM CDT SUN AUG 7 2016/

SYNOPSIS...
The forecast area this afternoon is between a weakening upper
level ridge centered over west Texas and a building upper level
trough from the lower southeast U.S. into the northeast Gulf of
Mexico. Abundant Gulf moisture remains over the forecast area. The
07/12Z upper air sounding from KLCH showed a precipitable water
value around 2.2 inches, and latest GPS-MET data from 07/18Z had
PWAT values remaining around 2.2 inches across the forecast area.
With convective temperatures in the low to mid 90s being met,
scattered showers and thunderstorms are forming, with the best
focus along a settle low level boundary/convergence zone from
roughly Toledo Bend to Lower Atchafalaya Basin. VAD wind profiles
show north winds above 5k feet, so activity that forms will move
slowly to the south. Frequent cloud to ground lightning, high
rainfall rates in a short period of time, and gusty winds around
35 to 40 mph, look to be the main hazards from the storms this
afternoon.

Rua

DISCUSSION...
With the late start to convection, and guidance showing some short
wave energy rotating around the ridge into the forecast area
tonight, showers and thunderstorms may take a little longer to
diminish, therefore will hold on to scattered pops for most of the
forecast area until around 04Z or 11 pm local, then activity over
land should diminish with nocturnal activity redeveloping over
the Gulf late in the overnight.

Through the week, the upper level ridge over Texas will continue
to weaken, and the southeast U.S. upper level trough will continue
to expand to the west. This will leave a weakness in the
subtropical ridge over the forecast area. Abundant Gulf moisture
will continue to be trapped over the region, therefore, decent
chance of scattered showers and thunderstorms each day, with the
best chance during the late morning through the afternoon. Main
upper level trough axis is expected to stay east of the forecast
area, and this should keep the best chance for excessive rainfall
amounts also to the east over the Gulf South into the Florida
Panhandle.

Over the weekend, subtropical ridge begins to strengthen and build
westward from off the Southeast U.S. coast. In this scenario, the
remnant upper level trough/shear axis will get pushed into the
immediate region and forecast area...keeping better than normal
rain chances in place. Latest GFS run actually keeps more of a
closed upper level low in place rather than a weaker shear axis
like the ECMWF. If the GFS does verify, then a better chance of
heavy rainfall and equal chances of rainfall through the day and
night may occur. However, that is still a week out.

Rua

MARINE...
Mainly a weak pressure pattern will prevail for the next few days
over the coastal waters. Therefore, mainly light winds and low
seas will also prevail. A weakening upper level high and abundant
Gulf moisture will allow for decent chances for showers and
thunderstorms each day this week. Winds and seas will be locally
higher near the storms.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  95  75  95 /  70  40  20  40
LCH  77  95  78  94 /  60  40  20  50
LFT  76  93  77  93 /  60  50  20  50
BPT  78  96  77  96 /  30  30  20  40

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...15
Hazardous weather outlook, Aug 7, 5:48 AM CDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
548 AM CDT SUN AUG 7 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
081100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
548 AM CDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS
ARE EXPECTED TODAY. NO SEVERE WEATHER IS EXPECTED...BUT STRONGER
THUNDERSTORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL.

PEAK HEAT INDEX VALUES WILL AVERAGE AROUND 105 DEGREES TODAY.
OUTDOOR ACTIVITIES SHOULD BE LIMITED DURING THE PEAK HEAT OF THE
DAY. THOSE WHO MUST WORK OUTSIDE SHOULD DRINK PLENTY OF WATER AND
TAKE FREQUENT BREAKS IN SHADED AREAS OR IN AIR CONDITIONED PLACES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH THE UPCOMING WEEK. NO SEVERE THUNDERSTORMS ARE
EXPECTED...BUT STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-081100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
548 AM CDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE. NO SEVERE
THUNDERSTORMS ARE EXPECTED. WINDS AND SEAS WILL BE LOCALLY HIGHER
NEAR THE STORMS...ALONG WITH FREQUENT CLOUD TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
MAINLY FROM LATE NIGHT INTO EARLY MORNING...AND DURING THE DAYTIME
NEAR SHORE AND FOR THE COASTAL LAKES AND BAYS. NO SEVERE
THUNDERSTORMS ARE EXPECTED...BUT STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT CLOUD TO WATER
LIGHTNING AND HEAVY DOWNPOURS REDUCING VISIBILITIES TO NEAR ONE
MILE. LOCALLY HIGHER WINDS AND SEAS CAN ALSO BE EXPECTED NEAR
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

13

In the hours before

Special weather statement, Aug 7, 5:10 PM CDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
510 PM CDT SUN AUG 7 2016

LAZ042-043-052-072315-
JEFFERSON DAVIS-ACADIA-VERMILION-
510 PM CDT SUN AUG 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
VERMILION...NORTHEASTERN JEFFERSON DAVIS AND WESTERN ACADIA
PARISHES...

AT 509 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR MOWATA TO NEAR KAPLAN. MOVEMENT WAS
SOUTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CROWLEY...JENNINGS...KAPLAN...IOTA...GUEYDAN...MERMENTAU...
EVANGELINE...MORSE...RICEVILLE...WRIGHT...MAXIE...EGAN...
LYONS POINT...ESTHERWOOD...HATHAWAY AND MIDLAND.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2984 9245 3045 9277 3047 9255 3040 9244
      3000 9218
TIME...MOT...LOC 2209Z 055DEG 19KT 3037 9244 3001 9224

K. KUYPER
Local storm report, Aug 7, 6:26 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
626 PM CDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     LIGHTNING        YOUNGSVILLE             30.10N 91.99W
08/07/2016                   LAFAYETTE          LA   BROADCAST MEDIA

            A MOBILE HOME WAS SEVERELY DAMAGED FROM A FIRE STARTED BY
            A LIGHTNING STRIKE.

&&

ERICKSON
Special weather statement, Aug 7, 6:27 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
627 PM CDT SUN AUG 7 2016

LAZ041-042-052-074-080015-
JEFFERSON DAVIS LA-EAST CAMERON LA-CALCASIEU LA-VERMILION LA-
627 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMERON...
NORTHWESTERN VERMILION...SOUTHEASTERN JEFFERSON DAVIS AND
SOUTHEASTERN CALCASIEU PARISHES UNTIL 715 PM CDT...

AT 625 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER
LACASSINE NATIONAL WILDLIFE REFUGE...MOVING SOUTHWEST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE ARTHUR...LACASSINE NATIONAL WILDLIFE REFUGE...HAYES...
GRAND CHENIER...KLONDIKE...GIBBSTOWN...HACKETTS CORNER...THORNWELL...
LOWRY...SWEET LAKE AND BELL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2996 9324 3004 9306 3011 9298 3014 9290
      3017 9277 3011 9262 3009 9261 3010 9260
      3010 9259 3003 9256 2969 9292
TIME...MOT...LOC 2325Z 062DEG 18KT 2995 9292

K. KUYPER
Special weather statement, Aug 7, 10:28 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1028 PM CDT SUN AUG 7 2016

LAZ027>029-080415-
RAPIDES LA-VERNON LA-AVOYELLES LA-
1028 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERNON...RAPIDES AND
NORTHWESTERN AVOYELLES PARISHES UNTIL 1115 PM CDT...

AT 1025 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 11 MILES WEST OF NATCHITOCHES TO NEAR
COLFAX TO NEAR HOLLOWAY. MOVEMENT WAS SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...PINEVILLE...LEESVILLE...BOYCE...LENA...EFFIE...
HINESTON...ALEXANDRIA INTERNATIONAL AIRPORT...SLAGLE...FORT POLK...
BALL...NEW LLANO...COLFAX...LACAMP...KOLIN...LIBUSE...FLATWOODS...
PARADISE...HUTTON AND CLIFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3150 9268 3145 9271 3145 9268 3140 9269
      3139 9266 3148 9220 3147 9216 3141 9215
      3136 9208 3133 9208 3134 9203 3132 9200
      3128 9202 3125 9199 3125 9201 3108 9258
      3109 9328 3137 9329 3135 9295 3152 9272
TIME...MOT...LOC 0325Z 014DEG 15KT 3181 9329 3149 9268 3147 9222

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:28 PM CDTSpecial Weather StatementLCHRapides, Vernon47 min
Aug 7, 10:58 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon40 min
Aug 7, 11:27 PM CDTSpecial Weather StatementLCHAllen, Avoyelles, Evangeline63 min
Aug 8, 5:43 PM CDTSpecial Weather StatementLCHCameron92 min
Aug 8, 5:45 PM CDTSpecial Marine WarningLCH45 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.